Alert archive / Missouri / Wind Advisories in 2014
Wind Advisory 12, NWS Kansas City, MO
NWS Kansas City, MO issued this wind advisory at Mar 27, 2014, 3:17 AM CDT for 5 counties in Missouri; Linn County, Miami County, Kansas. It took effect at Mar 27, 2014, 8:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2014, 3:17 AM CDT (08:17 UTC)
- In effect from
- Mar 27, 2014, 8:00 AM CDT
- Expired
- Mar 27, 2014, 2:58 PM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399 WWUS73 KEAX 270817 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 317 AM CDT THU MAR 27 2014 ...STRONG AND GUSTY SOUTHERLY WINDS EXPECTED THIS MORNING THROUGH THIS AFTERNOON... .STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF SURFACE COLD FRONT LATE THIS MORNING AND PERSIST THROUGH THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE GENERALLY ALONG AND SOUTH OF HIGHWAY 50. KSZ057-060-MOZ043>045-053-054-272000- /O.NEW.KEAX.WI.Y.0012.140327T1300Z-140327T2000Z/ MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER... RICH HILL...CLINTON 317 AM CDT THU MAR 27 2014 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON. * TIMING: LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. * WINDS: SUSTAINED WINDS OF AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH ARE LIKELY. * IMPACTS: WINDS OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT... ESPECIALLY ON WEST TO EAST ORIENTED ROADS LIKE HIGHWAY 50. MOTORISTS OF HIGH PROFILE AND LIGHT VEHICLES WILL ENCOUNTER GREATER DIFFICULTY IN DRIVING. LOOSE OBJECTS SUCH AS GARBAGE CANS WILL BE TOSSED AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. && $$
2 follow-up statements
744 WWUS73 KEAX 271610 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1110 AM CDT THU MAR 27 2014 ...STRONG AND GUSTY SOUTHERLY WINDS EXPECTED THIS MORNING THROUGH THIS AFTERNOON... .STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF SURFACE COLD FRONT LATE THIS MORNING AND PERSIST THROUGH THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE GENERALLY ALONG AND SOUTH OF HIGHWAY 50. KSZ057-060-MOZ043>045-053-054-272000- /O.CON.KEAX.WI.Y.0012.000000T0000Z-140327T2000Z/ MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER... RICH HILL...CLINTON 1110 AM CDT THU MAR 27 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. * TIMING: LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. * WINDS: SUSTAINED WINDS OF AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH ARE LIKELY. * IMPACTS: WINDS OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT...ESPECIALLY ON WEST TO EAST ORIENTED ROADS LIKE HIGHWAY 50 OR INTERSTATE 70. MOTORISTS OF HIGH PROFILE AND LIGHT VEHICLES WILL ENCOUNTER GREATER DIFFICULTY IN DRIVING. LOOSE OBJECTS SUCH AS GARBAGE CANS WILL BE TOSSED AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. && $$ CUTTER
789 WWUS73 KEAX 271958 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 258 PM CDT THU MAR 27 2014 KSZ057-060-MOZ043>045-053-054-272100- /O.CAN.KEAX.WI.Y.0012.000000T0000Z-140327T2000Z/ MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER... RICH HILL...CLINTON 258 PM CDT THU MAR 27 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS CANCELLED THE WIND ADVISORY. STRONG AND GUSTY WINDS WILL PERSIST THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING HOURS AS A COLD FRONT MOVES THROUGH...BUT THE SPEEDS WILL BE STEADILY DIMINISHING...SO THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ CUTTER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Mar 26, 11:54 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 26, 11:54 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1154 PM CDT Wed Mar 26 2014 .DISCUSSION... Issued at 333 PM CDT WED MAR 26 2014 Strong surface pressure gradient is currently in place over the forecast area between the departing surface ridge, which is currently over the Mid-South region and a surface trough, which is currently situated over the High Plains. The surface trough will likely bottom out around 990 mb over western Nebraska in the next couple hours, which should aid in further tightening the surface gradient over the forecast area. In response to the tight pressure gradient strong southerly winds have been ongoing through the day, and will likely continue in the 25 to 30 mph range with gusts approaching 40 to 50 mph through at least sunset, if not a little longer into the evening. Later this evening, likely between 00z and 03z, a very strong low level jet, on the order of 60 to 70 kts at 3000 feet will move over the area, and should keep the boundary layer mixed through the over night hours. The result will be periods of gusty winds through the overnight hours, as opposed to the traditional diurnal boundary layer decoupling typical for the night time hours. While it's expected that the boundary layer will stay somewhat mixed out, the potential for diurnal cooling to decouple the boundary layer is present, and if that occurs the winds may diminish overnight, opening the window for some very strong low level wind shear concerns (See 18z aviation discussion). Along with the strong low level winds will come the potential for some widespread precipitation through the overnight hours. Radar trends over the past few hours show a nice shield of light to moderate rain moving N/NE out of the Southern Plains and into southern Kansas and SW Missouri. This area of precipitation is associated with the isentropically ascending warm air advection. Isentropic charts along the 290 to 300 K constant Theta E charts was used as a proxy for general timing of precipitation into the forecast area. The timing of the leading edge of the precipitation on regional mosaic radar lines up pretty well with this timing into the southern and western zones. Expect precipitation to generally arrive into the CWA within the next couple hours, and continue to overspread the area through the evening to overnight hours. Expect the rain overnight to be generally light, with perhaps an area or two of moderate rain, however the absence of any appreciable instability will preclude any areas of heavy rain and/or widespread thunder. As the overnight showers move off to the northeast, the area can look forward to the potential for strong to severe thunderstorms during the day on Thursday. The aforementioned surface low will likely travel NE'wd across far northern Kansas into far northern Missouri. In response to the strong southerly winds continuing through the night on the western flank of the surface low, warm/moist air will stream into the area, priming eastern Kansas and most of Missouri for a round of thunderstorms, some potentially severe. Strong destabilization looks to occur through the late morning/early afternoon hours as moisture characterized by dew points in the lower to mid 50s move into the area. By 18z, expect surface based CAPE to be in the 1000 to 1500 J/kg range, and by 21z perhaps approaching 2000 J/kg, especially in the southern portions of the CWA. Wind shear during this time looks to be very ample, as 0-6 km bulk shear vectors approach 50 to 60 kts out of the W/SW. Given the strong CAPE/Shear combo, there will be potential for any convective showers on Thursday afternoon to become severe. As for forcing, while NAM QPF contours look somewhat unpromising regarding convective development, forecast soundings from the 18z to 21z time frame look to be uncapped as the mid level ascent in the form of a negatively tilted shortwave trough influences the area. Given the set up of boundaries, such as a moisture boundary to the west of the forecast area in E Kansas and a diving cold front as well as the presence of mid level ascent, it looks probable that at least some discreet convection will occur in the 18z to 21z time frame on Thurs. Short range, hi-res convective allowing models at 12z seem to back up this line of thinking as the 12z 4-km WRF NMM indicates some discrete convection occurring in E Kansas in the 18z to 21z time frame. As for modes of severe weather. There may be a very brief window for storm activity across northern and central Missouri to be discrete convection in the form of supercells, however given that the wind profile will quickly become veered as the surface low presses NE, the mode should quickly become more linear in nature, as opposed to discrete. The main threats through the day will likely be in the form of hail and wind, however a brief/weak tornado while very unlikely cannot be ruled out, especially if a surface based storm can develop in the strongly destabilized warm sector prior to the winds veering to the W/SW. The quality of moisture will also likely play a role in mitigating the overall tornado threat, as only 50 to 55 degree dewpoint air will likely be present. Given this marginal atmosphere for tornadic activity, feel comfortable in downplaying the threat for any appreciable tornadic development. Expect the thunderstorms to move off to the east of the forecast area by late Thursday evening into Thursday night. The next potential for rain will likely come late this week into the weekend as another shortwave trough digs into the area. Given that low level winds will still be out of the north the quality of moisture for this system will be rather poor, so only light rain is expected with this system. Colder temperatures move in early Saturday morning perhaps allowing for any lingering precipitation to be in the form of a rain/snow mixture. Generally cooler temperatures are in store for the end of the week, before another strong surge of warm air into the area for Sunday. Still expecting temps on Sunday to reach the upper 60s to lower 70s. Another cold front will move through Sunday night through Monday afternoon. This front will knock temperatures back into the 50s to 60s for the early part of next week. The end of the extended forecast period will feature another possibility of thunderstorm activity as another surge of warm/moist air could move into the area and be accompanied by a potent shortwave trough. Given how far out that is in time, will hold off on any specifics. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1150 PM CDT WED MAR 26 2014 Light rain showers will continue to push eastward early this morning, and some additional showery activity could re-develop across western Missouri during the early morning hours. Stratus with bases around or slightly below 1 kft will continue to stream into the area during the morning, before gradually lifting and scattering out during the mid to late morning Thursday. Breezy southwest winds will continue through Thursday, gusting to 20 to 25 kts tonight and 30 to 35 kts after daybreak. Isolated thunderstorms are expected to develop along and ahead of a southeastward-moving cold front on Thursday afternoon. Most of the activity should occur between 18z-00z. An abrupt wind shift to NW will also accompany the cold frontal passage on Thursday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Leighton AVIATION...Laflin
Hazardous weather outlook, Mar 26, 6:47 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 647 PM CDT WED MAR 26 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-280000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 647 PM CDT WED MAR 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO POTENTIALLY SEVERE STORMS MAY DEVELOP ON THURSDAY AS A FRONT APPROACHES. STORMS MAY DEVELOP AS EARLY AS 1 PM. THE PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:20 PM CDT | Special Weather Statement | EAX | Nodaway | 25 min |
| Mar 27, 1:25 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 50 min |
| Mar 27, 2:08 PM CDT | Special Weather Statement | EAX | Jackson | 52 min |
| Mar 27, 2:14 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 31 min |
| Mar 27, 2:16 PM CDT | Special Weather Statement | EAX | Cass | 44 min |
| Mar 27, 2:26 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 34 min |
| Mar 27, 2:39 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 36 min |
| Mar 27, 2:39 PM CDT | Tornado Warning | EAX | DeKalb | 21 min |
| Mar 27, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 33 min |
| Mar 27, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 45 min |
| Mar 27, 2:57 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 33 min |
| Mar 27, 3:08 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Jackson, Lafayette, Ray, Saline | 52 min |
| Mar 27, 3:11 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson, Lafayette, Pettis | 34 min |
| Mar 27, 3:15 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 45 min |
| Mar 27, 3:28 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison | 32 min |
| Mar 27, 3:39 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Johnson, Lafayette, Pettis, Saline | 36 min |
| Mar 27, 3:46 PM CDT | Tornado Warning | EAX | Daviess, Grundy | 29 min |
| Mar 27, 3:48 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 42 min |
| Mar 27, 4:12 PM CDT | Special Weather Statement | EAX | Howard | 48 min |
| Mar 27, 4:12 PM CDT | Tornado Warning | EAX | Grundy, Mercer, Sullivan | 18 min |
| Mar 27, 4:15 PM CDT | Special Weather Statement | EAX | Cooper | 45 min |
| Mar 27, 4:24 PM CDT | Tornado Warning | EAX | Grundy, Sullivan | 36 min |
| Mar 27, 4:25 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 50 min |
| Mar 27, 4:28 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 47 min |
| Mar 27, 4:36 PM CDT | Special Weather Statement | EAX | Mercer | 24 min |
| Mar 27, 4:50 PM CDT | Tornado Warning | EAX | Cooper | 25 min |
| Mar 27, 4:59 PM CDT | Special Weather Statement | EAX | Linn | 46 min |
| Mar 27, 5:09 PM CDT | Special Weather Statement | EAX | Chariton, Lafayette, Randolph, Saline | 36 min |
| Mar 27, 5:26 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 34 min |
| Mar 27, 5:54 PM CDT | Special Weather Statement | EAX | Howard | 36 min |
| Mar 27, 6:17 PM CDT | Special Weather Statement | EAX | Cooper | 28 min |
| Mar 27, 12:43 PM CDT | Special Weather Statement | EAX | Johnson | 47 min |
Nearby
Wind Advisories in Missouri, 2014Wind Advisories in Kansas, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.